Depo Provera & Bone Mineral Density – The National Women’s Health Network has an interesting article about Depo Provera. We’ve reprinted a small portion below, but you can read the entire article by clicking this link: Depo at NWHN
Women who use Depo experience a loss of bone mineral density (BMD), which may put them at higher risk for osteoporosis and bone fractures later in life.a In a post-menopausal woman, a BMD loss of as little as 10%–13% increases her fracture risk 1.4- to 2.6-fold.ii The concern with respect to the shot is that, if a woman doesn’t regain her lost BMD after she stops using Depo, she may be more vulnerable to debilitating bone fractures. Women are already four times more likely than men to develop osteoporosis, and a drug for women that causes long-term BMD loss might increase that disparity.
Depot Medroxyprogesterone Acetate (DMPA), known as Depo-Provera, is a long-lasting contraceptive hormone that is 97-99.7% effective in preventing pregnancy. Depo-Provera contains synthetic progesterone and is given by injection, usually in the arm, hip, upper thigh, or abdomen. Each shot is effective for about 13 weeks. Depo Provera prevents the ovaries from releasing eggs, causes the cervical mucus to thicken, and changes the uterine lining — making it harder for sperm to enter and/or survive in the uterus and preventing fertilization. Depo Provera does not protect against sexually transmitted infections, including HIV. The method’s advantages include the fact that it is long-acting; is discreet and not obvious to others; does not contain estrogen or interrupt sex play; and may decrease the risk of ovarian and uterine cancers. In addition to BMD loss, the method’s disadvantages include a delay of the return of fertility, irregular bleeding, and weight gain. Some women also experience headaches, mood changes, and breast tenderness. It can take more than six months for Depo to clear the body, and side effects may linger until then.
(Feminist Women’s Health Center (FWHC), “The Shot – Depo Provera,” Yakima WA: FWHC, August 30, 2010. Available online at: http://www.fwhc.org/birth-control/bcdepo.htm)
Women who use Depo-Provera are at a higher risk for infection from HIV.
In 10 studies of Depo-Provera, the team found evidence of an increased HIV risk, yet there was no similar risk increase with oral contraceptive pills. All told, a woman’s chance of becoming infected with HIV increased by 40 percent when using the birth control shot, compared to women using either other contraceptive methods or no birth control at all.
“Banning DMPA would leave many women without immediate access to alternative, effective contraceptive options,” Dr. Lauren Ralph, lead author and an epidemiologist at UC Berkeley, stated in a press release. “This is likely to lead to more unintended pregnancies, and because childbirth remains life-threatening in many developing countries, could increase overall deaths among women.”
Read about the study at: Depo-Provera shot increases woman’s risk of HIV
You can also visit www.SayNotoDepo.com to learn about the serious side effects of the Depo shot.
Depo Provera has a higher risk of blood clots than 2nd generation birth control pills.